Aim To undertake a root cause analysis (RCA) on a series of medication errors involving the rapid infusion of parenteral nutrition lipid emulsions; to identify weaknesses in the current system and implement changes in practice to help prevent repetition.
Method A report was obtained from the Trusts incident reporting database relating to incidents involving parenteral nutrition (PN) in children aged 0–18 years on the paediatric wards (excluding neonatal unit). Incidents involving the rapid infusion of lipids were identified to be of particular concern and a multidisciplinary RCA was conducted.
Results 43 critical incident reports were completed over a 9 year period (2004–2013) for incidents involving PN on the paediatric wards of a tertiary referral centre. 20 reports involved the incorrect administration of PN to children. 9 children (age 3mo–9yr) received a rapid infusion of lipid emulsion at rates up to 23 times the intended rate (0.4g/kg/hr to 3g/kg/hr). The errors occurred as a consequence of incorrect programming of the infusion pumps. In 8 of the cases the rates of infusion of the amino acids bag and the lipid bag were inadvertently “switched”. The other case was a result of the total daily quantity being programmed into the pump as the hourly rate. No child experienced any signs or symptoms of fat overload syndrome. The RCA identified the nurse checking procedure as the major contributor to the errors, together with the clarity of the pharmacy prescription. As a result, the nurse checking procedure has been revised and the pharmacy generated prescription form has been changed requiring the aqueous and lipid bags to be checked and administered separately, with check boxes for key elements of the checking procedure.
Conclusion A multidisciplinary review of the contributory factors involved in critical incidents is a useful tool to identify key areas of weakness in any system.1 Similar incidents of rapid infusion of lipid emulsions have been reported previously, including incidents involving the amino acids and lipids being administered at “switched” rates.2 ,3 Fat overload syndrome is a potential consequence of rapid lipid infusion and may have serious consequences including respiratory failure and metabolic acidosis and spontaneous haemorrhage.4 Prevention of administration errors is paramount to prevent harm. Introduction of a revised checking procedure and prescription form checklist for PN should help prevent repetition of this type of error.